Florida, 2023

High Wind in Florida, November 15, 2023

November 15, 2023 · NWS TBW · 1 event in 1 county or zone

A wake low following the passage of thunderstorms associated with a mesoscale convective system ahead of a surface low pressure system over the central Gulf of Mexico produced a non-thunderstorm high wind gust near Fort Myers in Lee County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A wake low following the passage of thunderstorms associated with a mesoscale convective system ahead of a surface low pressure system over the central Gulf of Mexico produced a non-thunderstorm high wind gust near Fort Myers in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Nov 15, 2:43 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Nov 15, 2:43 PM EST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
243 PM EST Wed Nov 15 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 243 PM EST Wed Nov 15 2023

Complex weather pattern is in place this afternoon with a deep-
layered low pressure area meandering over the northeast Gulf.
Models suggest the surface low will begin to weaken and drift
south or southwest over the next couple of days while the upper-
level portion of the low and trough move slowly to the east. As
the upper-level support moves across the Florida peninsula, a
second area of low pressure is forecast to develop near south
Florida and deepen as it moves to the northeast well offshore the
southeast U.S. coast. A second and deeper upper-level trough will
move into the region late Friday and into the weekend bringing and
end to our current rainy weather pattern.

Favorable upper-level divergence is in place over much of the
Florida peninsula today helping to enhance lift across the state.
Despite the fact we have a surface low pressure center over the
northeast Gulf, we continue to be dominated by mainly easterly
low-level flow with little if any southerly flow ahead of this
feature. The resulting low-level airmass is actually pretty stable
with the warm front remaining south of our area. Any thunderstorm
activity we see will be elevated in nature with no real threat
for severe storms.

Rain and embedded storms will be most prevalent from the Tampa Bay
area south through tonight with the heaviest rains likely
occurring over Charlotte and Lee counties. As the upper-level
trough slides east, rain coverage and intensity will wane through
the day on Thursday.

Drier air will move in to end the week and the weekend should be
dry for our entire area. The next system to impact our area will
arrive around the Tuesday or Wednesday timeframe.

&&

.AVIATION...
(18Z TAFS)
Issued at 243 PM EST Wed Nov 15 2023

Rain and embedded showers and storms has moved northward across
all terminals this afternoon. MVFR to IFR ceilings and
visibilities will continue through the evening hours. The rains
should gradually diminish overnight but MVFR to IFR ceilings could
persist in the moist low-level airmass. Expect gradual improvement
from west to east during Thursday.

&&

.MARINE...
Issued at 243 PM EST Wed Nov 15 2023

Easterly winds continue around 20 knots or so with gusts close to
gale force at times. Expect this to continue overnight and into
Thursday before gradually diminishing. Winds are also increasing
to the south so will add Charlotte Harbor to the small craft
advisory with this package. It seems likely that the advisory will
need to be extended in time as well, but portions of the northern
waters may drop below advisory levels Thursday. Will let future
shifts evaluate the need for extensions in time.

Otherwise, widespread rains and embedded showers and storms
continue through this evening, especially south of Tarpon Springs.
We should begin to see improvement on Thursday with more tranquil
conditions settling in over the weekend.

&&

.FIRE WEATHER...
Issued at 243 PM EST Wed Nov 15 2023

No fire weather concerns through the weekend as humidities remain
well above critical values.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  70  79  69 /  80  60  50  20
FMY  78  69  80  69 / 100  80  40  10
GIF  77  68  78  67 /  80  70  70  40
SRQ  80  67  80  68 /  90  70  50  10
BKV  78  65  78  64 /  60  60  60  30
SPG  77  70  77  70 /  90  60  50  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory until 7 AM EST Thursday for Charlotte
     Harbor and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters-Waters from Bonita Beach to Englewood FL out 20
     to 60 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Jillson
DECISION SUPPORT...Pearce
UPPER AIR/CLIMATE...Pearce

In the hours before

Special weather statement, Nov 15, 6:56 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
656 PM EST Wed Nov 15 2023

FLZ162-165-262-265-160130-
Coastal Charlotte FL-Inland Charlotte FL-Inland Lee FL-
Coastal Lee FL-
656 PM EST Wed Nov 15 2023

...STRONG GUSTY WINDS WILL IMPACT CHARLOTTE AND LEE COUNTIES THROUGH
830 PM EST...

At 655 PM EST, strong gusty winds are occuring on the back edge of
the rain area across Charlotte and Lee Counties. Emergency
management in Lee County has reported several power outages on the
islands and a few others as the back edge of the rain moves
inland.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Emergency management.

IMPACT...Gusty winds could knock down tree limbs and power lines,
         and blow around unsecured objects.

Locations impacted include...
Cape Coral, Fort Myers, Bonita Springs, Punta Gorda, Lehigh Acres,
Palmona Park, Southwest Florida Airport, Harlem Heights, Lochmoor
Waterway Estates, Babcock Webb Wma, Cypress Lake, McGregor, Babcock
Ranch, Pine Manor, Matlacha Isles-Matlacha Shores, Olga, Pineland,
Buckingham, Villas, and East Dunbar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2633 8182 2632 8186 2644 8223 2655 8227
      2693 8228 2699 8156 2642 8156 2642 8166
      2632 8166 2631 8182
TIME...MOT...LOC 2352Z 264DEG 13KT 2685 8187 2629 8189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Nov 15, 7:20 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
720 PM EST Wed Nov 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Non-Tstm Wnd Gst 1 SE Southwest Internat 26.53N 81.75W
11/15/2023  M55 MPH          Lee                FL   ASOS

            ASOS station KRSW Fort Myers.

&&
Local storm report, Nov 15, 7:22 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
722 PM EST Wed Nov 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Non-Tstm Wnd Gst 1 NNE Page Park-Pine Ma 26.58N 81.87W
11/15/2023  M51 MPH          Lee                FL   ASOS

            ASOS station KFMY Fort Myers.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Inland Lee

When
November 15, 7:29 PM EST
Where
Inland Lee forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
26.625, -81.849 (the zone’s center; the record gives no point)

ASOS site KRSW Southwest Florida International Airport reported a 59 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143572.